Georgia, 2018

Winter Storm and Winter Weather in Georgia, January 3, 2018

January 3, 2018 · NWS FFC · 5 events in 5 counties and zones

A strong low pressure system developed along the remains of an old cold front off of the east coast of central Florida during the evening of January 2nd. This low quickly moved north along the north Florida and Georgia coasts through the early morning hours and into the afternoon of January 3rd, bringing a rare winter storm to portions of east central Georgia.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong low pressure system developed along the remains of an old cold front off of the east coast of central Florida during the evening of January 2nd. This low quickly moved north along the north Florida and Georgia coasts through the early morning hours and into the afternoon of January 3rd, bringing a rare winter storm to portions of east central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 3, 3:54 AM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Jan 3, 3:54 AM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
354 AM EST Wed Jan 3 2018

.SHORT TERM /Today through Thursday/...

Models in pretty good agreement with the coastal storm and the H5
trough moving across the eastern U.S. today. The upper trough is
already triggering radar returns over MS/AL. Currently not seeing
anything reaching the ground as most of the snow is probably
evaporating before hitting the ground due to dew points in the
single digits. Dewpoints are slightly higher over the CWA and there
is a slight chance of flurries as the trough moves across the CWA
today, mainly across north GA. No accumulation is expected with the
flurries although wouldn't be surprised to see a dusting in the
mountains.

The coastal storm continues to develop off the Florida coast. This
is already sending moisture northward into south GA and this will
reach the southeast corner of the CWA toward 12Z. All models agree
with the CWA getting a quick glancing blow from this, mainly this
morning, tapering off rapidly in the afternoon. All of the
precipitation should fall as snow dropping 1 to 2 inches across
parts of Toombs, Montgomery and possibly Wheeler counties, with less
than an inch further north. The current Winter Weather Advisory area
and timing captures this event and therefore there will be no
changes to the advisory.

As the coastal low moves northeast off the Carolina coasts, another
shot of arctic air will spread across the CWA tonight bringing gusty
winds tonight and Thursday. These winds will push wind chill values
to 5 above to 10 below zero across much of north Georgia. Have
therefore issued a Wind Chill Advisory for much of north Georgia for
tonight and Thursday morning. The strong winds coupled with some
850mb moisture could produce a few flurries over the mountains with
perhaps a dusting of snow possible.

17

.LONG TERM /Thursday Night through Tuesday/...

Extended period will begin with a broad upper level trough
positioned over the eastern CONUS. Cold and dry conditions will
remain in place over the forecast area to begin the period as a
reinforcing shot of cold air advection moves into area as the trough
retreats eastward. Temperatures are expected to be particularly low
on Friday and Saturday morning, with low temperatures in the single
digits in the higher elevations and in the teens to low 20s
elsewhere. Overnight wind chills will be similarly low, even dipping
into the negative values in the far northeast corner of the area. As
for the high temperatures, they will be well below normal during
this time, with 30s across the northern GA and 40s across southern
GA. Moreover, it is likely that higher elevations in the far
northeast could only have highs reach the 20s on Friday.

In the later part of the weekend, low-level ridging will build into
the southeastern CONUS and a surface high pressure will move
southeastward from the Ohio Valley. Surface winds will gain a
southeasterly component as a result which will lead to a gradual
increase in temperature and moisture in the late weekend and early
next week. At this time, a frontal system will approach the area
which will then bring about a return of precipitation to the area.
Models are reaching better agreement regarding the timing of this
feature, although the ECMWF still moves precipitation into the area
slightly slower than the GFS. PoPs look to increase early Monday
morning and remain in the area until clearing out as the front
passes during the day on Tuesday. Because of the increase in
confidence on the timing, went with likely PoPs during the morning
and afternoon Monday. Precipitation associated with this system is
mostly expected to be liquid, however, low temperatures in far north
Georgia could drop below freezing on Monday and Tuesday morning,
which could allow for the potential for a wintry mix of rain, sleet,
and snow in that event.

King

&&

CLIMATE...

Records for 01-02

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN      73 1952     26 1928     57 1966     12 1887
                1930
   KATL      73 1952     17 1928     56 1997      1 1928
   KCSG      79 1909     30 1928     61 1966     11 1928
   KMCN      78 1952     23 1928     58 2006      8 1928
                                        1996
                                        1916

Records for 01-03

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN      75 1952     28 1918     54 1997     10 1887
   KATL      73 2000     21 1879     60 1997      9 1928
   KCSG      78 2000     25 1928     60 1917     15 1979
                1917
   KMCN      76 2000     29 1928     62 1907     14 2001

Records for 01-04

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN      73 1955     30 1904     58 1997      7 1928
   KATL      75 1950     22 1919     60 1997      5 1919
   KCSG      80 1917     32 1919     61 1917     12 1919
   KMCN      78 1950     28 1919     62 1917     12 1919

Records for 01-05

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN      76 1950     30 1919     58 1917     11 1981
   KATL      73 1950     28 1959     59 1950      3 1884
   KCSG      80 1917     34 1911     60 1917     17 1999
                                                    1969
                                                    1911
   KMCN      81 2004     34 1919     59 2007     15 1928
                                        1993
                                        1926

Records for 01-06

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN      79 1899     31 1912     61 2009      5 1924
                                        1998
   KATL      73 1989     23 1884     62 1998     -1 1884
   KCSG      79 1894     30 1924     62 2009     10 1924
                                        1998
   KMCN      77 1950     28 1924     64 2009      7 1924

Records for 01-07

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN      74 1950     29 2014     64 1998      7 2014
                                        1946
   KATL      72 1989     25 1884     65 1946      6 2014
                1907
                1890
   KCSG      79 1913     29 2014     68 1946     11 2014
   KMCN      76 1989     29 2014     65 1998     11 2014

Records for 01-08

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN      72 2008     23 1970     57 1946      8 1970
                1946
   KATL      73 1946     23 1970     59 1946      6 1970
   KCSG      79 1946     31 1970     59 1946     13 2015
                                                    1970
   KMCN      76 1946     31 1988     59 1935     12 2014

Records for 01-09

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN      74 1930     26 1970     55 2008      4 1970
                                        1946
                                        1937
   KATL      72 1949     15 1886     57 2008      1 1886
   KCSG      78 1957     32 1970     61 2008      7 1970
                                        1946
   KMCN      79 1974     33 1970     63 1946      9 1970
                1949

AVIATION...
06Z Update...
No major changes from previous forecast. Cirrus overcast will
slowly lower through the morning with mid level clouds spread over
the forecast area after 12Z. There could be a few flurries across
the forecast area later this morning and afternoon with more
widespread light snow east and south of MCN. Skies will scatter
from the west this afternoon with scattered cirrus tonight. Winds
will be light northeast to calm this morning, becoming northwest
by noon.

//ATL Confidence...06Z Update...
High on all elements.

17

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          39  20  37  16 /  20   0   0   0
Atlanta         38  19  33  16 /  20   0   0   0
Blairsville     34  12  26   8 /  20  20  20   0
Cartersville    38  17  31  14 /  20   5   0   0
Columbus        41  23  40  20 /  20   0   0   0
Gainesville     38  19  32  15 /  20   5   0   0
Macon           38  23  41  19 /  20   0   0   0
Rome            39  17  31  14 /  20  20   0   0
Peachtree City  39  20  35  17 /  20   0   0   0
Vidalia         35  20  38  22 /  60   5   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory from 5 AM to 10 AM EST Thursday for the
following zones: Bartow...Carroll...Cherokee...Clayton...Cobb...
Coweta...DeKalb...Douglas...Fayette...Floyd...Forsyth...
Gwinnett...Hall...Haralson...Heard...North Fulton...Paulding...
Polk...South Fulton.

Winter Weather Advisory until 7 PM EST this evening for the
following zones: Dodge...Emanuel...Johnson...Laurens...
Montgomery...Telfair...Toombs...Treutlen...Wheeler...Wilcox.

Wind Chill Advisory from 9 PM this evening to noon EST Thursday
for the following zones: Catoosa...Chattooga...Dade...Dawson...
Fannin...Gilmer...Gordon...Lumpkin...Murray...Pickens...Towns...
Union...Walker...White...Whitfield.

&&

SHORT TERM...17
LONG TERM....King
AVIATION...17
Hazardous weather outlook, Jan 3, 5:34 AM EST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
534 AM EST Wed Jan 3 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041045-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
534 AM EST Wed Jan 3 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

A Winter Weather Advisory is in effect until 7 PM for parts of
central Georgia, generally along and south of a line from Rochelle
to Dublin to Swainsboro. Up to 2 inches of snow are possible. For
more information refer to the /ATLWSWFFC/ product.

A Wind Chill Advisory is in effect for much of north Georgia
tonight and into Thursday, generally along and north of a line
from Franklin to Fayetteville to Gainesville. Wind chills of 5
above to near 10 below are expected in the advisory are tonight.
For more information refer to the /ATLWSWFFC/ product.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

A Wind Chill Advisory will continue into Thursday morning for much
of north Georgia. Refer to /ATLWSWFFC/ product.

No hazardous weather is expected for Friday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 2 winter weather. Local standard time, as filed.

Winter Weather, Montgomery

When
January 3, 6:00 AM EST to 1:00 PM EST
Where
Montgomery forecast zone
Reported by
Emergency Manager
Coordinates
32.173, -82.535 (the zone’s center; the record gives no point)

The Montgomery County Emergency Manager reported around 1 inch of snow accumulation across southern portions of the county with a light dusting across the north.

Winter Storm, Telfair

When
January 3, 6:00 AM EST to 12:00 PM EST
Where
Telfair forecast zone
Reported by
Emergency Manager
Coordinates
31.930, -82.939 (the zone’s center; the record gives no point)

The Telfair County Emergency Manager reported between 3 and 4 inches of snow accumulation across the southern portions of the county, tapering to just trace amounts across the north.

Winter Storm, Wheeler

When
January 3, 6:00 AM EST to 1:00 PM EST
Where
Wheeler forecast zone
Reported by
Emergency Manager
Coordinates
32.117, -82.725 (the zone’s center; the record gives no point)

The Wheeler County Emergency Manager reported 2 to 3 inches of snow accumulation across southern portions of the county, mainly along and south of Bells Ferry Road. Only trace amounts of snow were reported across northern portions of the county.

Winter Storm, Toombs

When
January 3, 6:00 AM EST to 2:00 PM EST
Where
Toombs forecast zone
Reported by
Emergency Manager
Coordinates
32.122, -82.331 (the zone’s center; the record gives no point)

The Toombs County Emergency Manager reported 2 inches of snow accumulation across southern portions of the county, mainly along and south of Highway 147. Between 1 and 2 inches were reported in the Vidalia area.

Winter Weather, Emanuel

When
January 3, 7:00 AM EST to 2:00 PM EST
Where
Emanuel forecast zone
Reported by
Emergency Manager
Coordinates
32.590, -82.302 (the zone’s center; the record gives no point)

The Emanuel County Emergency Manager reported between 1/2 and 1 inches of snow feel across the southern portion of the county with around 3/4 of an inch in the Stillmore community. Northern portions of the county received only a light dusting of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 733339, 733342, 733353, 733356, 733331.